Alert archive / Montana / Special Weather Statements in 2012

Special Weather Statement, NWS Great Falls, MT

July 26, 2012Toole County, Montana

NWS Great Falls, MT issued this special weather statement at Jul 26, 2012, 7:21 PM MDT for Toole County, Montana. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2012, 7:21 PM MDT (01:21 UTC)
Expired
Jul 26, 2012, 8:00 PM MDT
In force
39 min
Issued by
NWS Great Falls, MT

County Toole County, MT

The radar

The Great Falls radar (KTFX), 166 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 8:00 PM MDTHAIL 1.756 Ne Santa Rita, MTGOLF BALL SIZE 1.75 INCH HAIL... 80 PERCENT GRAIN CROP LOSS. BROKEN WINDOWS PLUS DAMAGE TO PVC SIDING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2012-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2012-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
2380 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

363 
WWUS85 KTFX 270121
SPSTFX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
721 PM MDT THU JUL 26 2012

MTZ010-044-270200-
EASTERN GLACIER MT-TOOLE MT-
721 PM MDT THU JUL 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLACIER AND
NORTHWESTERN TOOLE COUNTIES UNTIL 800 PM MDT...

AT 715 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES WEST OF SUNBURST...OR 18 MILES NORTH OF
CUT BANK...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   SUNBURST...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.


LAT...LON 4900 11154 4882 11150 4871 11222 4901 11233
      4901 11156
TIME...MOT...LOC 0121Z 261DEG 22KT 4888 11213

$$

COULSTON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 26, 5:40 PM MDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 26, 5:40 PM MDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
540 PM MDT THU JUL 26 2012

UPDATE TO AVIATION

.DISCUSSION...
THIS AFTERNOON THROUGH SATURDAY EVENING...NOT MUCH CHANGE EXPECTED
IN CONDITIONS OR THE OVERALL WEATHER PATTERN THROUGH THE SHORT-TERM
PERIOD...AS A LARGE RIDGE OF HIGH PRESSURE CONTINUES TO SLOWLY
STRENGTHEN OVER THE NRN ROCKIES.  RIDGE WILL PRODUCE MOSTLY DRY
CONDITIONS BETWEEN INTERMITTENT PASSAGES OF MONSOONAL/PACIFIC
MOISTURE THAT WILL LEAD TO THUNDERSTORMS EACH AFTN/EVE.
EXPECT MOST OF THE STORM ACTIVITY TO BE ALONG THE ROCKY MTN FRONT
AND OVER SOUTHWEST MT THIS EVE BUT FORECAST MODELS CONTINUE TO
INDICATE WIDER COVERAGE OF STORMS TOMORROW EVE...WITH AT LEAST
ISOLATED COVERAGE ACROSS THE CENTRAL AND HILINE COUNTIES AND
SLIGHTLY HIGHER COVERAGE OVER SOUTHWEST MT.  PRETTY MUCH THE SAME
FORECAST FOR SATURDAY WITH A REDUCED CHANCE OF STORMS ALONG THE
HILINE.  A FEW OF THESE STORMS MAY BECOME STRONG WITH BRIEF HEAVY
DOWNPOURS AND GUSTY OUTFLOW WINDS BUT OVERALL SEVERE THREAT IS LOW
THIS EVE THRU SAT EVE. TEMPERATURES WARM BACK INTO THE LOW 90S OVER
THE VALLEYS AND PLAINS TOMORROW AND SATURDAY...WITH PLEASANTLY
COOLER UPPER 70S TO MID 80S IN THE MTNS.
WARANAUSKAS

SATURDAY NIGHT THROUGH THURSDAY...THE PERIOD BEGINS WITH SHORTWAVE
ENERGY MOVING THROUGH THE UPPER RIDGE POSITION AND INITIATING
ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE AREA. BY SUNDAY
AFTERNOON THE UPPER RIDGE REBOUNDS AND USHERS IN A RELATIVELY QUIET
PERIOD THAT WILL LAST THROUGH WEDNESDAY. PERIODIC SHORTWAVE ENERGY
MOVING THROUGH THE RIDGE WILL KICK OFF ISOLATED THUNDERSTORMS...
MAINLY OVER HIGHER TERRAIN DURING THIS TIME. BY THURSDAY...THE GFS
BRINGS AN UPPER TROF ACROSS SOUTHERN CANADA WHILE THE EUROPEAN
MAINTAINS AN UPPER RIDGE OVER THE AREA. TEMPERATURES WILL
REMAIN ABOVE SEASONAL AVERAGES DURING THE PERIOD WITH THE GFS
HINTING AT READINGS DROPPING BACK TO SEASONAL READINGS ON THURSDAY.

&&

.AVIATION...
UPDATED 2340Z.
VFR CONDITIONS ARE GENERALLY EXPECTED TO CONTINUE AT LEAST THROUGH
FRIDAY AFTERNOON...UNLESS OTHERWISE SPECIFIED BELOW. HIGH PRESSURE
ALOFT WILL REMAIN OVER THE AREA THROUGH THE PERIOD. HOWEVER...A
DISTURBANCE IN THE RESULTING WESTERLY FLOW ALOFT CAUSED A LINE OF
THUNDERSTORMS TO DEVELOP AND MOVE EAST ACROSS THE AREA. THESE STORMS
HAVE ALREADY MOVED THROUGH THE KHLN KGTF AREAS AND ARE APPROACHING
THE KHVR AND KLWT AREA CURRENTLY. KLWT HAS THE GREATER CHANCE OF
HAVING MVFR CONDITIONS IN BRIEF HEAVY RAIN THROUGH 02Z WITH LOTS OF
LIGHTNING...WIND GUSTS TO 30 KT...AND SMALL HAIL.
OTHERWISE...ISOLATED THUNDERSTORMS MAY STILL DEVELOP THROUGH 03Z
ACROSS THE AREA...BUT MVFR CONDITIONS ARE UNLIKELY TO IMPACT THE
OTHER TERMINALS. STORMS SHOULD GENERALLY BE DONE ACROSS THE AREA BY
06Z. HOWEVER...ANOTHER DISTURBANCE WILL BRING ANOTHER CHANCE OF
THUNDERSTORMS TO THE AREA AFTER 17Z FRIDAY.  COULSTON/MPJ

&&

.FIRE WEATHER...
NO FIRE WEATHER HIGHLIGHTS ARE PLANNED FOR AT THIS TIME OVER THE
NEXT FEW DAYS. AFTERNOON HUMIDITIES DROPPING INTO THE TEENS TO
MID 20 PERCENT RANGE COUPLED WITH VERY WARM TEMPERATURES CAN BE
EXPECTED THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. OVERALL...WINDS
SHOULD BE ON THE LIGHT SIDE MOST DAYS...BUT AN HOUR OR TWO OF
BREEZY WINDS SHOULD BE EXPECTED DURING THE PRIME AFTERNOON HEATING
HOURS (MAINLY 1 PM TO 5 PM) MOST DAYS. ADDITIONALLY...
ISOLATED/SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE FIRE DISTRICTS
THROUGH THE WEEKEND. MOST THUNDERSTORMS WILL PRODUCE OCCASIONAL TO
FREQUENT LIGHTNING AT TIMES...WITH LITTLE RAINFALL THOUGH WETTER
STORMS WILL OCCUR AS WELL.  BRUSDA/WARANAUSKAS

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  92  60  92 /  20  20  20  20
CTB  52  88  56  88 /  20  20  20  10
HLN  57  90  59  91 /  20  20  20  20
BZN  51  90  51  90 /  20  30  30  20
WEY  43  79  42  81 /  20  30  20  20
DLN  54  86  52  87 /  20  20  20  20
HVR  56  92  60  93 /  10  20  20  20
LWT  53  87  57  88 /  10  20  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WARANAUSKAS
LONG TERM...EMANUEL
AVIATION...MPJ/COULSTON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 26, 3:51 AM MDT, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
351 AM MDT THU JUL 26 2012

MTZ008-012>015-048>055-271200-
BEAVERHEAD-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-
MADISON-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-
FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
351 AM MDT THU JUL 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER THE REGION
THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM ANY STRONG
THUNDERSTORMS TODAY WILL BE FREQUENT LIGHTNING AND BRIEF WIND
GUSTS FROM 45 TO 55 MPH...WITH A SMALL CHANCE FOR AN ISOLATED
SEVERE THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER THE REGION
FRIDAY THROUGH SATURDAY. THE MAIN THREAT FROM ANY STRONG
THUNDERSTORMS WILL BE FREQUENT LIGHTNING AND BRIEF WIND GUSTS
FROM 45 TO 55 MPH...WITH A SMALL CHANCE FOR AN ISOLATED SEVERE
THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

ANY SPOTTER REPORTS OF STRONG WIND GUSTS OR A SEVERE THUNDERSTORM
WOULD GREATLY BE APPRECIATED.

MTZ009>011-044>047-271200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-
351 AM MDT THU JUL 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 26, 4:24 PM MDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
424 PM MDT THU JUL 26 2012

MTZ008-015-262315-
BEAVERHEAD MT-MADISON MT-
424 PM MDT THU JUL 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MADISON AND CENTRAL
BEAVERHEAD COUNTIES UNTIL 515 PM MDT...

AT 420 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF DILLON...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN OF UP TO TWO TENTHS
OF AN INCH IN LESS THAN A HALF HOUR.

* LOCATIONS IMPACTED INCLUDE...
   DILLON... LAURIN... SHERIDAN... AND  ALDER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4552 11208 4528 11204 4525 11273 4542 11277
TIME...MOT...LOC 2224Z 262DEG 22KT 4535 11262

COULSTON
Special weather statement, Jul 26, 5:58 PM MDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
558 PM MDT THU JUL 26 2012

MTZ050-051-270100-
FERGUS MT-JUDITH BASIN MT-
558 PM MDT THU JUL 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN JUDITH BASIN AND
SOUTHERN FERGUS COUNTIES UNTIL 700 PM MDT...

AT 555 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOORE...OR 10 MILES SOUTHWEST OF
LEWISTOWN...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN OF UP TO A HALF
INCH IN A HALF HOUR...AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   LEWISTOWN...
   FORESTGROVE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4730 10832 4730 10855 4726 10860 4726 10871
      4719 10870 4717 10873 4711 10873 4710 10860
      4686 10860 4683 10972 4710 10981 4743 10831
      4735 10830
TIME...MOT...LOC 2358Z 257DEG 23KT 4699 10958

COULSTON
Local storm report, Jul 26, 6:07 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
607 PM MDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     TSTM WND GST     21 SE CASCADE           47.05N 111.39W
07/26/2012  M65 MPH          CASCADE            MT   MESONET

            65 MPH THUNDERSTORM WIND GUST REPORTED AT MILLEGAN
            AUTOMATED WEATHER SITE.

&&

COULSTON
Local storm report, Jul 26, 7:07 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
707 PM MDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND GST     2 WSW LEWISTOWN         47.05N 109.47W
07/26/2012  M52 MPH          FERGUS             MT   ASOS

            52 MPH THUNDERSTORM WIND GUST REPORTED AT LEWISTOWN
            ASOS SITE AT 608 PM MDT.

&&

COULSTON
Local storm report, Jul 26, 7:10 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
710 PM MDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             MONTANA CITY            46.54N 111.93W
07/26/2012  E0.25 INCH       JEFFERSON          MT   CO-OP OBSERVER

0421 PM     TSTM WND GST     21 SE CASCADE           47.05N 111.39W
07/26/2012  M65 MPH          CASCADE            MT   MESONET

            65 MPH THUNDERSTORM WIND GUST REPORTED AT MILLEGAN
            AUTOMATED WEATHER SITE.

0608 PM     TSTM WND GST     2 WSW LEWISTOWN         47.05N 109.47W
07/26/2012  M52 MPH          FERGUS             MT   ASOS

            52 MPH THUNDERSTORM WIND GUST REPORTED AT LEWISTOWN
            ASOS SITE AT 608 PM MDT.

&&

COULSTON
Special weather statement, Jul 26, 7:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
721 PM MDT THU JUL 26 2012

MTZ010-044-270200-
EASTERN GLACIER MT-TOOLE MT-
721 PM MDT THU JUL 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLACIER AND
NORTHWESTERN TOOLE COUNTIES UNTIL 800 PM MDT...

AT 715 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES WEST OF SUNBURST...OR 18 MILES NORTH OF
CUT BANK...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   SUNBURST...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4900 11154 4882 11150 4871 11222 4901 11233
      4901 11156
TIME...MOT...LOC 0121Z 261DEG 22KT 4888 11213

COULSTON

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:37 PM MDTSevere Thunderstorm WarningTFXGlacier53 min
Jul 26, 8:24 PM MDTSevere Thunderstorm WarningTFXGlacier, Toole66 min
Jul 26, 9:40 PM MDTSpecial Weather StatementTFXGallatin65 min
Jul 27, 3:05 PM MDTSpecial Weather StatementTFXMadison40 min
Jul 27, 3:31 PM MDTSpecial Weather StatementTFXMadison44 min
Jul 27, 4:31 PM MDTSpecial Weather StatementTFXBeaverhead, Gallatin, Madison44 min
Jul 27, 4:51 PM MDTSpecial Weather StatementTFXJefferson69 min
Jul 27, 5:20 PM MDTSpecial Weather StatementTFXGallatin25 min

Nearby

Special Weather Statements in Montana, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.